Tennessee, 2005

Damaging Wind in Tennessee, July 18, 2005

July 18, 2005 · NWS MRX · 1 event in 1 county or zone

A few trees were reported down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees were reported down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 2:05 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 18, 2:05 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT MON JUL 18 2005

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...PRETTY GOOD COVERAGE OF
PRECIP OVER NORTHERN AND WESTERN SECTIONS OF CWA THIS AFTERNOON.
LOOKS LIKE WEAK SHEAR AXIS WAS OVER THIS AREA AS WELL AS PLATEAU OUT
WEST THAT GOT STUFF STARTED.  MUCH OF THIS PRECIP SHOULD DIMINISH
AFTER SUNSET.  SHEAR AXIS SHOULD SAG OUT OF THE AREA OVERNIGHT AS
UPPER TROUGH APPROACHES.  FOR TUESDAY...GENERALLY LOCATING HIGHER
POPS IN A GRADIENT HIGHER NW TO LOWER SE FOR TUESDAY AS UPPER TROUGH
SAGS INTO AREA.

HAVE MADE ONLY MINOR CHANGES TO OTHER PARAMETERS IN GRIDS THROUGH
TUESDAY.

.LONG TERM...(TUE NIGHT THROUGH MON)...NOT MUCH CHANGE TO TYPICAL
SUMMER-TYPE PATTERN ANTICIPATED THROUGH THE LONG TERM. MODELS AND
ENSEMBLES GENERALLY AGREE THAT UPPER RIDGE CURRENTLY DEVELOPING OVER
THE SOUTHWESTERN CONUS WILL SLOWLY BUILD EASTWARD AND WILL MERGE
WITH WESTERN ATLANTIC RIDGE. FLOW ALOFT BECOMES MORE NORTHWESTERLY
AS SOUTHWEST UPPER RIDGE DRIFTS EASTWARD TOWARD THE SOUTHERN
APPALACHIANS AND STRENGTHENS TO BECOME THE DOMINANT FEATURE. THE
NORTHWESTERLY FLOW ALOFT IS PROJECTED TO PROVIDE A MODICUM OF DRYING
IN THE MID AND UPPER LEVELS AND THUS SOMEWHAT LESS DIURNAL
CONVECTION COVERAGE IS ANTICIPATED. THEREFORE GENERALLY CONFINED ANY
POPS TO THE HIGHER TERRAIN FOR THE UPCOMING WEEKEND INTO EARLY NEXT
WEEK. OTHERWISE KEPT AS POPS PREVIOUSLY DEPICTED IN GRIDS. TEMPS ARE
PROJECTED TO AVERAGE ABOVE CLIMO THROUGH MOST OF THE LONG TERM
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  90  74  91 /  20  50  30  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  89  71  90 /  20  50  30  40
OAK RIDGE, TN                       71  89  70  90 /  20  50  30  40
TRI CITIES AIRPORT, TN              69  87  68  87 /  30  50  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

GM/LCM
Hazardous weather outlook, Jul 18, 4:30 AM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON JUL 18 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-192100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EDT (430 AM CDT) MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

AIRMASS WILL REMAIN WARM...MOIST...AND WEAKLY UNSTABLE ACROSS THE
SOUTHERN APPALACHIANS TODAY.  SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED INTO THE EVENING. LOCALIZED MINOR FLOODING IS POSSIBLE
BUT WIDESPREAD FLOODING IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

MJB

In the hours before

Local storm report, Jul 18, 2:15 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     WARTBURG                36.10N 84.59W
07/18/2005                   MORGAN             TN   LAW ENFORCEMENT

            TREES DOWN IN WARTBURG. ONE TREE DOWN ON HWY 116. ONE
            TREE DOWN ON FLAT FORK RD. BOTH TREES WERE BLOCKING
            TRAFFIC.

&&

GRC

The radar

The Northeast Alabama radar (KHTX), 112 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradley

When
July 18, 4:00 PM EST
Where
Bradley County, Cleveland
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
35.167, -84.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465096.